Hail, Wheeler
- When
- June 1, 12:36 PM CST
- Where
- Wheeler County, 2.15 mi NNW of New Mobeetie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -100.440
Dime size hail and heavy rain was reported in Allison by a spotter.
An upper level disturbance moved east across eastern New Mexico into the western Panhandle the afternoon of the 1st. Given this system, favorable winds and surface moisture, severe thunderstorms were able to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance moved east across eastern New Mexico into the western Panhandle the afternoon of the 1st. Given this system, favorable winds and surface moisture, severe thunderstorms were able to develop. Initially storms formed into single to multi-cell clusters that produced large hail up to baseballs. In addition, there was one report of a funnel cloud. Late into the afternoon and evening hours, thunderstorms congealed into a line that moved west to east across the southern Texas Panhandle. This line produced large hail, and damaging wind gusts speed. The line exited the Texas Panhandle late in the evening on the 1st into western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 12:29 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 129 PM CDT Sat Jun 1 2019 .AVIATION... 18Z TAF Cycle: VFR conditions are becoming more prevalent as MVFR cigs become more scattered. The main focus now is on thunderstorm potential this afternoon into the overnight period. All three TAF sites could be affected by TSRA including strong erratic outflow winds and some localized reduced vsbys/cigs. Scattered storms are expected in the afternoon with increasing coverage into the evening. Most of the activity should shift east of all terminals by 08z, however KAMA could still see some lingering showers or storms through Sunday morning. Some marginal wind shear is also possible during the overnight period. Ward && .PREV DISCUSSION... /Issued 643 AM CDT Sat Jun 1 2019/ AVIATION...12Z TAFS... Overall, VFR conditions are in the forecast, but there will be the potential for thunderstorms to impact the terminals and MVFR conditions may result with storms. For the most part expect terminals to be free of storms until at least 18z. Thereafter, several PROB30 groups are in play for thunderstorms. Possible cluster of storms to develop across the Panhandles today with a potential line of storms this evening. Winds should be out of the south southwest for most of the day. There is some added wind shearfor late in the TAF period at AMA. Weber PREV DISCUSSION... /Issued 332 AM CDT Sat Jun 1 2019/ SHORT TERM...Today and Tonight... Upper level trof continues to dig down the west coast and will settle over the southern CA area today. Weak ridging down stream over the Panhandles will put the area in more of a zonal flow aloft. Surface moisture will return to the Panhandles today as dewpoints are already in the low 60s across much of the central and eastern Panhandles. Weak surface low expected to develop and move east this afternoon, and may bring our dewpoints back down into the mid 50s. But, subtle perturbations in the upper level flow should allow for storms to trigger off the eastern NM mountains later this evening. Southeast flow will return, and dewpoints should return into the 60s by 7 to 10 pm. Scattered storms expected to develop along eastern NM and progress into the TX Panhandle as more of a line segment in the late evening hours. Ahead of the line there's a chance for storms to develop due to surface based heating, with inverted V sounding profiles. Wind gusts will be the main threat but hail will be a concern as well, given the ML CAPE values in the 1500-2000 J/kg range. Right now hail sizes look to be up to golf ball, and wind gusts could be up to 70 mph. As the storms become more of a line segment, will not rule out the tornado threat as there could be spin- ups along the line. SRH values in the 200-250m2/s2 at both the 0- 1km and 0-3km range does raise the concern for QLCS tornados. Line segment of storms could continue into the overnight hours tonight. Weber LONG TERM (Sunday through Saturday)... Most of the forecast period will be dominated by impacts from a large H5 low center initially stationary across SRN CA. While there will be modest mid-upr level ridging across the area the first few days, s/wvs are still expected rotate from the low and work around the ridge across the area. Models agree a nearly monsoon-like moisture plume will develop and remain in place as h7 theta-e ridging extends all the way from Mexico north across West Texas, the Panhandles, NM, CO and the plains. This will help hold the dryline well west in ERN NM most of the week. While the forecast PWs of 1- 1.5" don't seem off the chart, those values are above the 90th percentile for early June. The upper low will finally begin tracking east early next week and models show a pretty far south track scraping the Mexico border through Wednesday before it lifts NE possibly directly over the Panhandles through Thursday finally allowing a drier pattern on the backside of this system the last few days of the forecast period. This all points to a very active and wet period with nearly daily convection firing in NM before moving east across the area. Generally, overnight POPS will be higher than day periods through the week. However, some late afternoon local initiation will also be possible in areas that break the cap with heating. Timing of s/wvs could through wrench into that with storms possibly lingering into morning hours some days. This possibility and/or slow recovery from any big overnight complex are a few things that could cause issues with POP forecasts each day. The amount of rain may end up being the biggest story of all this as the cumulative effect of daily TSTMs (slow moving at times) producing heavy rainfall will likely provide an increasing threat for flooding. However, cape and wind shear will likely be plenty high to support severe tstms as well. Although it is tough to say which days may be favored (not trusting model specifics on wind fields, etc), Sunday is particularly interesting given forecasts of unusually high dewpoints well into the 60s (if not low 70s SE), good ML cape in the 2000-3000 j/kg range, and strongly turning wind profiles with 0-1 and 0-3 km helicities peaking in excess of 300 m2/s2 in the evening. Supercells will be possible, but models are showing a pretty quick transition to MCS/linear systems. Either way, severe storms and even tornadoes will be possible if current model forecasts hold for Sunday. Again, difficult to say how severe threat will pan out on later periods. While wind profiles are currently not near as but impressive as what is depicted for Sunday, good cape and the big picture pattern suggest at least some severe threat will remain each day to go with the heavy rainfall concerns. Gittinger && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/3
Hazardous Weather Outlook National Weather Service Amarillo TX 746 AM CDT Sat Jun 1 2019 OKZ001>003-TXZ001>020-317-020100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 746 AM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Isolated to scattered severe storms are expected, mainly late this afternoon and evening. Large hail, damaging winds and locally heavy rainfall are the main threats from these storms, however an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will likely be some threat for severe storms each afternoon and overnight period through mid week. Heavy rainfall will also accompany these storms and repeated days of thunderstorms producing heavy rainfall will likely lead to an increasing threat for flooding through mid week. Currently, it appears the greatest potential for large hail, and damaging winds and tornadoes will be on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Sunday. Cockrell
Special Weather Statement National Weather Service Amarillo TX 857 AM CDT Sat Jun 1 2019 OKZ003-011430- Beaver OK- 857 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVER COUNTY UNTIL 930 AM CDT... At 857 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles east of Slapout to 13 miles north of Darrouzett to near Bryans Corner. Movement was southeast at 25 mph. Penny size hail will be possible with these storms. Locations impacted include... Elmwood, Slapout, Bryans Corner, Balko and Boyd. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3650 10095 3682 10095 3674 10000 3650 10000 TIME...MOT...LOC 1357Z 301DEG 23KT 3665 10002 3663 10024 3663 10086 Ward
Special Weather Statement National Weather Service Amarillo TX 929 AM CDT Sat Jun 1 2019 OKZ003-TXZ005-011500- Beaver OK-Lipscomb TX- 929 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTHEASTERN LIPSCOMB COUNTIES UNTIL 1000 AM CDT... At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Follett, or 17 miles southwest of Laverne, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Follett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3643 10022 3655 10021 3657 10000 3639 10000 TIME...MOT...LOC 1429Z 271DEG 25KT 3649 10007 Ward
Special Weather Statement National Weather Service Amarillo TX 1132 AM CDT Sat Jun 1 2019 TXZ010-011700- Hemphill TX- 1132 AM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HEMPHILL COUNTY UNTIL NOON CDT... At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Lake Marvin, or 17 miles east of Canadian, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake Marvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3578 10019 3593 10018 3595 10000 3575 10000 TIME...MOT...LOC 1632Z 281DEG 9KT 3585 10007 Ward
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sat Jun 1 2019
OKZ001-TXZ001-011830-
Cimarron OK-Dallam TX-
103 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clayton, moving southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 10304 3650 10300 3660 10300 3653 10271
3630 10301 3633 10304
TIME...MOT...LOC 1802Z 311DEG 5KT 3650 10304
WardSpecial Weather Statement
National Weather Service Amarillo TX
108 PM CDT Sat Jun 1 2019
TXZ009-010-014-015-011845-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
108 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 145
PM CDT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allison to near Codman. Movement was southeast
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Briscoe, Allison, New Mobeetie, Codman and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3547 10077 3568 10089 3567 10005 3564 10000
3547 10000
TIME...MOT...LOC 1808Z 301DEG 9KT 3559 10010 3560 10073
WardThe Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
23 hail, 10 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Dime size hail and heavy rain was reported in Allison by a spotter.
Just under quarter size hail was reported by a trained spotter.
Golf ball hail was reported by a trained spotter just east of Texline.
Golf ball size hail reported by weather spotters in the area.
Sheriff office reported penny size hail in Dodson.
Late report with time estimated by radar.
Storm chaser video confirmed a funnel sighting.
Gold ball hail fell across Interstate 40 around mile marker 102 as a severe storm crossed the highway.
Five-inch diameter tree branch downed near corner of Grand and 32nd.
Roof blown off manufactured building. Small shed rolled over on side. Three axle box trailer blown off the highway. Several tree branches broken.
There were multiple reports of wind damage near the intersection of Washington and McCormick. Trees were damaged, several garage doors were blown in, and a barn was destroyed.
Two irrigation pivots blown over. Time estimated from radar.
Located at 10th and Eastern.
Multiple water rescues ongoing in Amarillo along with flooded roadways at Coulter and Bell Street near I-40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836264, 836265, 836266, 836267, 836269, 836271, 836272, 836273, 836274, 836275, 836276, 836277, 836278, 836279, 836280, 836281, 836283, 836284, 836285, 836286, 836287, 836288, 836290, 836291, 836292, 836293, 836294, 836295, 836296, 836297, 836298, 836301, 836299, 836302, 836303.